[Skip to Content]
[Skip to Content Landing]
Article
May 1956

The Histopathology of Iris Pigment Changes induced by Miotics

Author Affiliations

Portland, Ore.; Kalispell, Mont.
From the Department of Ophthalmology of the University of Oregon Medical School (Drs. Christensen and Swan).

AMA Arch Ophthalmol. 1956;55(5):666-671. doi:10.1001/archopht.1956.00930030670005
Abstract

Formation of nodular excrescences along the pupillary border coincident with pilocarpine and physostigmine therapy was first reported by Vogt in 1920.1 Except as a medical curiosity, the anomaly received little attention until the advent of more potent miotics. Following introduction of isoflurophate (DFP; di-isopropyl fluorophosphate), Abraham reported a high incidence of these nodules after miotic treatment, particularly in children.* Isoflurophate has been receiving widespread use in the treatment of accommodative esotropia, as well as in the treatment of glaucoma.† Swan has reported cases in which the resulting combination of severe miosis and large pupillary nodules temporarily interfered with vision, but generally the nodules have been considered to be transitory and relatively innocuous.4 They have been observed to disappear within a few weeks or months after treatment.

Insight into the pathogenesis and nature of the nodules developing during miotic treatment has been largely limited to speculation. From the clinical

First Page Preview View Large
First page PDF preview
First page PDF preview
×